Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
lal123321

Supplements (Multi-Vitamin, Chromium, Niacin)

Hello!

I am 27 years old and have been affected by mild-to-moderate facial acne since I was a teenager. For the past two years it has been the most intense - new breakouts everyday and old acne and red spots lingering.

In the past, I tried a few different topical solutions prescribed by a dermatologist with varying rates of success (the most recent being Differen Gel - more than several years ago), however the side effects were always worse than the mild results (burning, itching, peeling, redness, etc).

For the past several years, I was combatting the acne with the problem skin care line from Derma E, as well as using the Desert Essences Tea Tree Oil stick for spot treatment. My skin has been steadily getting worse.

I finally found this website and started immediately with Dan Kern's regimen (using Neutrogena OTS, then switching to Dan Kern's BP about 3 or 4 weeks in). I was following the regimen faithfully, and definitely saw some positive results, but the condition of my skin aside from the acne was dry, red, itchy and peeling, and I did not like the idea of having a skin regimen which took an hour or longer morning and night.

About two weeks ago, I started researching information about which vitamins/minerals and supplements have been discovered to assist in acne treatment/prevention. The names that kept coming up were Vitamins A, B's, C, D, E, Zinc and Chromium. I settled on the following vitamins and have been taking the following dosages:

1. Multi-vitamin (which includes 15000IU Vit A, 250mg Vit C, 400IU Vit D, 150IU Vit E, minimal levels of the B Vitamins, 10mg Zinc, 25mcg Chromium) - 1 X per day, morning w/ breakfast

2. Glucose Tolerance Factor Chromium supplement (200mcg) - 1 X per day, morning w/breakfast

3. No Flush Niacin (300mg) - 2 X per day, morning w/breakfast and later with food

I started taking these supplements on August 14. I immediately noticed that my skin started looking better and during the first week or so did not get a single new pimple. During the second week, my skin was still clearing, however I did get a few pimples which cleared-up more quickly than normal.

My problem areas have always been my cheeks and my chin. At the moment I have no active acne whatsoever on my right cheek or chin (the red spots are mostly faded now) and my left cheek has two small inflamed spots and mostly just fading red spots now.

This is the clearest my face has been in a long time and I do believe it is because of the supplements, as I haven't changed anything else in my diet or skin care products.

As a side note, I am vegan (have been for over 8.5 years - no meat, no dairy/eggs, no honey), and don't eat many processed foods or refined sugars. My diet in itself never corrected my acne nor seemed to worsen it. I am still using the problem skin care cleanser and moisturizer from Derma E, and also using their Avocado and E Creme moisturizer at night to help clear-up the red spots. I'm also using a very light application of BP for spot treatment (I still have most of the bottle of Dan Kern's BP, afterall) but typically prefer the Tea Tree Oil stick.

I am hopeful that the supplements will continue to prevent new breakouts and clear up my skin. I will keep you posted!

Share this post


Link to post
Share on other sites

Recent developments have forced me to cut back on my supplement routine for the time being. I am not sure if it is related to the supplements and dosage I have been taking for a little over 2 weeks now, but last night I started experiencing some mild but persistent chest pain on the left side around and below my heart region. I took some pain reliever but it didn't really help. I was still experiencing some of the pain today, but not as intense.

I'm not sure which of the supplements may be responsible (if any), but reading a little bit more about niacin, and the possible side effects (didn't specifically mention chest pain), I think that may be the culprit. To be on the safe side, I just took my multi-vitamin today and will wait until the chest pain subsides completely before re-introducing the other supplements.

On another note, I believe some of the other side effects I was experiencing during the two weeks were also a result of the niacin - cold-like symptoms with sneezing, itchy/runny nose, watery eyes - because of the release of histamine, which may heighten allergies.

As for the acne, a very small whitehead on my chin which already popped on its own, the same papules on my left cheek - right cheek is still clear. If my skin continues to clear up on it's own, I definitely won't start taking the supplements again.

Share this post


Link to post
Share on other sites

I haven't been taking the Chromium or Niacin pills for the past 4 days. The chest pain I was experiencing is gone, so I'm pretty sure it was either one of the above, or the dosage that I was taking that did not agree with me. I did see later that there was actually some Chromium in my Niacin pills, so altogether the daily dosage I had been taking was as follows:

Chromium: 325 mcg

Niacin: 675mg

I hadn't realized that Chromium was in each of the supplements I was taking. The heightened allergy symptoms I was also experiencing from the Niacin have decreased as well.

As for my skin, the past 4 days have actually been great. I have only gotten one pimple on my chin, but I think it is because it is a certain time of month in my female cycle. If my skin continues to clear, I obviously won't try to re-incorporate the Niacin or Chromium, but if it starts to act up again, I will work it back in and post the results.

I would just caution anyone taking supplements to keep an eye on your dosage and how your body (aside from the acne) is responding to it.

Edited by lal123321

Share this post


Link to post
Share on other sites

So, I've gotten a couple of pimples in the past couple of days, one on my chin and one on my right cheek. I hadn't had any pimples on my right cheek for a while now. Also, it looks as though a few new pimples may be forming, too.

I'm not sure if it is because of my period or because I went off the Niacin, but I don't want to take chances with a bunch of new breakouts. Yesterday I decided to ease back into the Niacin. Before I stopped, I was taking two 300mg pills per day, so I am cutting it back to just one pill. Hopefully this will help curb the other side effects.

Share this post


Link to post
Share on other sites

I've been back on the Niacin now for about 5 days. I got 3 new pimples on my cheeks from when I had stopped taking the supplements. They are all at different stages of clearing up. I also decided to increase the dosage back up to 2 of the 300mg pills of Niacin per day, but am still leaving the Chromium out. This will help me determine if/whether the Niacin or the Chromium was giving me the chest pain.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×